Sulindac overdoseClinoril overdose
Sulindac is a nonsteroidal anti-inflammatory drug (NSAID). It is used to relieve pain and swelling associated with certain types of arthritis. Sulindac overdose occurs when someone takes too much of this medicine. People with kidney or liver disease are more likely to develop serious side effects or worsening of their disease from NSAIDs.
As a group, and because of their common use, NSAIDs are responsible for more serious drug-related side effects than any other class of pain-relieving drugs.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Symptoms of a sulindac overdose may include:
Airways and lungs:
- Rapid breathing (hyperventilation)
- Slow, labored breathing
Eyes, ears, nose, and throat:
- Agitation, confusion, incoherence (not understandable)
- Drowsiness or even coma (unresponsiveness)
- Headache (severe)
- Unsteadiness, movement problems
Stomach and intestines:
- Nausea, vomiting (sometimes bloody)
- Stomach or abdominal pain
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
In the rare, more serious case, additional treatment may be needed. Most people will be discharged from the emergency department after a period of observation.
Recovery is likely. In rare cases, kidney damage may be permanent and require long-term dialysis.
Aronson JK. Sulindac. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:591-594.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Review Date: 1/1/2021
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.